Society for Endocrinology - a world-leading authority on hormones


Issue 142 Winter 2021

Endocrinologist > Winter 2021 > Hot topics


GRAVES’ DISEASE, HIV AND LATE IMMUNE RECONSTITUTION INFLAMMATORY SYNDROME AFTER ANTIRETROVIRAL THERAPY

| Hot topics



Credit: Shutterstock

Credit: Shutterstock

Ludgate and colleagues report the case of a 40-year-old woman who developed both adrenal insufficiency and Graves’ disease in the course of HIV diagnosis and antiretroviral therapy.

In particular, the Graves’ disease was thought to arise as part of an immune reconstitution inflammatory syndrome (IRIS), in response to cryptococcal infection. The patient had no family or personal history of thyroid autoimmunity, and previous thyroid imaging and biochemistry had been normal. Interestingly, the patient underwent a change in antiretroviral therapy two years before the diagnosis of Graves’ disease (with subsequent increase in CD4 count). The authors speculate that expansion of the naïve CD4+ T cell compartment may have triggered the (delayed) Graves’ disease presentation. At the time of writing, standard Graves’ disease treatment (carbimazole) was proving effective.

Whilst the authors cannot exclude the Graves’ disease arising independently of HIV infection and treatment, this report is a useful reminder for both endocrinologists and infectious disease physicians of the endocrinopathies that can be associated with HIV and antiretroviral therapy, and of the need to be vigilant for signs and symptoms.

Read the full article in Endocrinology, Diabetes & Metabolism Case Reports doi: 10.1530/EDM-21-0094




This Issue:

Winter 2021

Winter 2021

The Endocrinologist

...

Summer 2022

Summer 2022